Virginia, 2005

Damaging Winds in Virginia, June 28, 2005

June 28, 2005 · NWS LWX · 2 events in 2 counties and zones

With a tropical airmass in place, strong to severe thunderstorms occurred. These thunderstorms produced damaging wind gusts and heavy rainfall across a large portion of the Mid-Appalachian and Mid-Atlantic regions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

With a tropical airmass in place, strong to severe thunderstorms occurred. These thunderstorms produced damaging wind gusts and heavy rainfall across a large portion of the Mid-Appalachian and Mid-Atlantic regions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 11:45 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 28, 11:45 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT TUE JUN 28 2005

.UPDATE...
UPDATE TO ADD HEAT ADVISORY FOR DC/ANNAP/FREDERICK/BALTIMORE/
FREDRCKSBURG/ AND SURROUNDING AREA. EXPECT HEAT ADVISORY OF 98 TO
102 IN THAT REGION THIS AFTERNOON.

&&

.SHORT TERM (REST OF TODAY)...

CURRENTLY...LATEST VISIBLE IMAGERY INDICATES SOME MID AND UPPER
LEVEL CLOUDINESS MOVING IN FROM THE SOUTH. THE CLOUDS COULD MAKE THE
HIGH TEMP/CONVECTION FORECASTS VERY TRICKY. TEMPERATURES ARE ALREADY
IN THE LOWER TO MID 80S IN MOST LOCALES...WITH VERY JUICY DEWPOINTS
IN THE LOWER 70S. THE MODIFIED FORECAST SOUNDINGS DO INDICATE A VERY
UNSTABLE AIRMASS IN PLACE...WITH HIGH CAPE VALUES. THERE ARE NO
SURFACE FOCUSING MECHANISMS...NOR MUCH IN THE WAY OF MID LEVEL
FORCING. SO...THE POTENTIAL FOR PULSING THUNDERSTORMS EXIST.

HAVE RAISED THE MAX TEMPERATURES A BIT IN MOST LOCALES. AGAIN...IT
MAY END UP BEING TRICKY WITH THE INCREASING CLOUD COVER. WINDS ARE
PRETTY LIGHT AND OUT OF THE SOUTH/SOUTHEAST.
&&

.PREVIOUS DISCUSSION...
(ISSUED 320 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY AND TONIGHT)...

SURFACE ANALYSIS FROM 3Z SHOWED THE AREA OF LOW PRESSURE THAT HAS
IMPACTED THE FORECAST AREA OVER THE PAST FEW DAYS FINALLY PUSHING TO
THE NORTHEAST. RADAR IMAGERY SHOWED MOST OF CONVECTION OVER
SOUTHWESTERN VIRGINIA LAST EVENING WEAKENING AS IT PUSHES NORTH AND
EAST...WHILE SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO
DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN VIRGINIA.

CONVECTION WILL BEGIN RATHER EARLY TODAY. COVERAGE AT THIS TIME IS
HARDER TO PIN DOWN...SO WENT WITH A BROAD BRUSH APPROACH WITH LIKELY
POPS IN THE WEST TO CHANCE IN THE EAST. BREAKS IN THE CLOUDS THIS
MORNING COULD HELP TO INCREASE SURFACE HEATING AND INSTABILITY FOR
AN INCREASE IN COVERAGE THIS AFTERNOON. BUFKIT CAPE VALUES PEAK
AROUND 2000 J/KG AROUND 15Z. WITH WEAK FLOW AND HIGH
MOISTURE...PRECIPITABLE WATER VALUES OF AROUND 2.00 INCHES...MAIN
THREAT FROM THIS ACTIVITY WOULD BE ISOLATED FLOODING WITH THE
HEAVIER STORMS.

ALTHOUGH INSTABILITY WILL DECREASE OVERNIGHT...CANNOT RULE OUT
SHOWERS AND THUNDERSTORMS THAT MAY LAG OVER FROM TODAY.

AVIATION...

AREAS OF FOG WILL CONTINUE FOR MOST TERMINALS INTO MID MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD INTO THE
AREA LATER THIS MORNING AND CONTINUE THROUGH THE DAY. WITH TIMING
AND COVERAGE STILL UNCERTAIN...HAVE ONLY MENTIONED VICINITY SHOWERS
AND THUNDERSTORMS WITH 06Z TAF ISSUANCE.

MARINE...NO PROBS.

LONG TERM (WED-MON)...

1ST PART OF XTND PD IS A BKN RECORD...SUMMERTIME PATTERN...PC/MC W/
CHC TRW...HIGHS U80S. HI PRES RMNS OFF THE CST PUMPING MOISTURE INTO
MID ALTC. NO REAL FORCING MECHANISM BUT HV NO DOUBT THAT RW/TRW WL
DVLP. SEE MAV NUMBERS WED ACTUALLY LKLY-CAT BUT WOULD PREFER TO KEEP
THINGS AT CHC LVL.

THIS PATTERN WL CONT INTO FRI EVE. AVN PUSHES A WK CD FNT THRU ON
FRI...W/ CONTINENTAL HIGH PRES BLDG OVR THE RGN FOR THE WKND.
CERTAINLY NOT THE NORM FOR THE JUL 4 WKND...BUT AS LAST JUL 4 I
SPENT 12 HRS HERE BATTLING FLOOD PRODUCING TRW ITLL BE HARD TO
COMPLAIN. WKND TEMPS WL STILL REACH AT LEAST M80S...BUT DWPTS IN THE
60S AS OPPOSED TO THE STICKY 70S WE ARE CURRENTLY EXPERIENCING.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...STRONG/LISTEMAA
Hazardous weather outlook, Jun 28, 12:09 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT TUE JUN 28 2005

ANZ530>537-MDZ002-003-005>007-VAZ021-025>031-036-037-WVZ048>055-
291715-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-CARROLL-NORTHERN BALTIMORE-HARFORD-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
109 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. ANY OF THESE WOULD CONTAIN DAMAGING WINDS AND TORRENTIAL
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

DCZ001-MDZ004-009>011-013-014-016>018-VAZ038>042-050>057-291715-
DISTRICT OF COLUMBIA-FREDERICK MD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
109 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH 6 PM. HEAT
INDEX VALUES OF 98 TO 103 ARE CURRENTLY FORECAST.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. ANY OF THESE WOULD CONTAIN DAMAGING WINDS AND TORRENTIAL
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

STRONG

The radar

The Sterling radar (KLWX), 83 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
June 28, 1:35 PM EST
Where
Shenandoah County, Toms Brook
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.950, -78.450

Trees down near the town of Bryce.

Thunderstorm Wind, Rockingham

When
June 28, 1:55 PM EST
Where
Rockingham County, 2 mi W of Broadway
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -78.833

Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452021, 5452020.